Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 93, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 4, 2018, 10:22 AM CDT for Dickinson County, Osceola County, Iowa; Jackson County, Nobles County, Minnesota. It was in force for 23 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2018, 10:22 AM CDT (15:22 UTC)
- Expired
- Jul 4, 2018, 10:45 AM CDT
- In force
- 23 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dickinson County, IA, Osceola County, IA, Jackson County, MN, Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 100 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 10:27 AM CDT | HAIL 1 | 4 Ne Bigelow, MN | |
| Jul 4, 10:46 AM CDT | TSTM WND GST 60 | Lake Park, IA | |
| Jul 4, 10:50 AM CDT | TSTM WND DMG | Lake Park, IA | CORRECTS TIME OF PREVIOUS REPORT FROM LAKE PARK. TREE DOWN. 3 INCHES OF RAIN FELL. |
| Jul 4, 10:55 AM CDT | TSTM WND DMG | 3 Nw Lake Park, IA | CORRECTS TIME OF PREVIOUS TSTM WND DMG REPORT FROM 3 NW LAKE PARK. SMALL TREE BRANCHES DOWN. 2 INCHES OF RAIN IN 20 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 3.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2175 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.1
The text
As transmitted.
997
WUUS53 KFSD 041522
SVRFSD
IAC059-143-MNC063-105-041545-
/O.NEW.KFSD.SV.W.0093.180704T1522Z-180704T1545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1022 AM CDT WED JUL 4 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Osceola County in northwestern Iowa...
Northwestern Dickinson County in northwestern Iowa...
Southwestern Jackson County in southwestern Minnesota...
Southeastern Nobles County in southwestern Minnesota...
* Until 1045 AM CDT.
* At 1021 AM CDT, a severe thunderstorm was located near Worthington,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Round Lake around 1035 AM CDT.
Harris around 1040 AM CDT.
Lake Park around 1045 AM CDT.
Other locations impacted by this severe thunderstorm include Bigelow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4343 9571 4364 9572 4370 9514 4339 9515
TIME...MOT...LOC 1521Z 267DEG 30KT 4355 9562
HAIL...1.00IN
WIND...60MPH
$$
VandenBoogart1 follow-up statement
774
WWUS53 KFSD 041533
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1033 AM CDT WED JUL 4 2018
IAC059-143-MNC063-105-041545-
/O.CON.KFSD.SV.W.0093.000000T0000Z-180704T1545Z/
Osceola IA-Dickinson IA-Jackson MN-Nobles MN-
1033 AM CDT WED JUL 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR NORTHEASTERN OSCEOLA...NORTHWESTERN DICKINSON...SOUTHWESTERN
JACKSON AND SOUTHEASTERN NOBLES COUNTIES...
At 1032 AM CDT, a severe thunderstorm was located over Round Lake, or
7 miles southeast of Worthington, moving east at 35 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe storm will be near...
Lake Park around 1045 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4342 9561 4366 9557 4370 9514 4339 9515
TIME...MOT...LOC 1532Z 267DEG 30KT 4356 9549
HAIL...1.50IN
WIND...70MPH
$$
VandenBoogartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:53 AM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jul 4, 6:53 AM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
653 AM CDT Wed Jul 4 2018
.SHORT TERM...(Today and Tonight)
Issued at 412 AM CDT Wed Jul 4 2018
Active forecast in the next 24 hours with a slight risk for severe
weather and excessive rainfall. On the large scale, low pressure
system moving out of eastern Saskatchewan is expected to lift into
central Manitoba today. Attendant cold front across central South
Dakota this morning is expected to work east through the day and
become the focus for additional convection later today.
This morning, a series of convective complexes rolling across the
plains. With storms remaining elevated, limited shear and
instability will keep severe weather chances to a minimum, with the
exception of wind. Downdraft CAPE is in the 1200-1500 J/kg range
with inverted V type soundings near the surface. While CAMs have
been making adjustments with each iteration, appears there is a
decent chance of elevated storms moving across the forecast area
through the morning hours. Thereafter, there is some question as
to how much clearing will develop, but with very sultry airmass in
place, certainly has the potential to be another warm and muggy day
ahead of the front. Have coordinated a heat advisory for the
eastern portions of the forecast area. By late in the day, potential
to see heat index values of 100-105 across the advisory area.
With muggy airmass, surface based CAPE values approach 3-4K with a
deteriorating cap. CAMs are in general agreement that convection
will try to redevelop after 22Z. Precipitable water values spike to
2-2.5" as models develop convection. What is concerning is corfidi
vectors shrink to near zero across northwest Iowa through the
evening hours as the front is moving through. With very moist
environment and deep warm cloud depths, have raised QPF to 1.5-2
inches along the South Dakota/ Nebraska border into northwest Iowa.
With these amounts in the neighborhood of 1-3 hour flash flood
guidance, am concerned about reinvigorating the flooding potential
across northwest Iowa, but confidence in precise location is not
there for a watch at this point. Will continue to monitor for the
potential for a watch later today.
In terms of severe, shear is very weak, so expect best hail
potential with initial updraft development. Thereafter, main
severe threat to be wind if storms can organize and heavy rain.
.LONG TERM...(Thursday through Tuesday)
Issued at 412 AM CDT Wed Jul 4 2018
Front works south of the area overnight and cooler and drier
conditions are expected to develop across the northern plains.
Relatively quiet weather is expected through the remainder of the
week with a gradual warming trend through Sunday. Have not adjusted
much in the extended with active period in the short term.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 644 AM CDT Wed Jul 4 2018
Band of showers and thunderstorms working east is expected to hold
together working into southwest Minnesota. Also an outflow
boundary will impact Sioux Falls shortly before 13Z, creating
gusty winds for a few hours similar to KHON and KMHE. Expected
ceilings and visibilities to remain VFR through the morning.
Additional convection is expected to develop after 22Z. Some
storms may producing large hail, wind gusts to 60 knots, and very
heavy rain reducing visibility below IFR at times. These storms
are expected to work into central Iowa and Minnesota towards 12Z
Thursday.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for SDZ062-066>071.
MN...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for MNZ081-089-090-098.
IA...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for IAZ001>003-012>014-020>022-031-032.
NE...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for NEZ013-014.
&&
SHORT TERM...BT
LONG TERM...BT
AVIATION...BTHazardous weather outlook, Jul 4, 4:42 AM CDT, 5 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 442 AM CDT Wed Jul 4 2018 SDZ038-039-050-052>054-057>060-063-064-050945- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Hanson-Charles Mix-Douglas- 442 AM CDT Wed Jul 4 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight There is a chance of thunderstorms this morning. While the storms are generally expected to remain below severe limits, a wind gust or two up to 60 mph is possible. Thunderstorms may try to redevelop late this afternoon along a cold front moving through the area. A few strong storms may be capable of producing hail to the size of golf balls and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No active weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 4 pm. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-061-062-065>071-050945- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody- McCook-Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton- Clay SD-Union- 442 AM CDT Wed Jul 4 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms are possible through the morning hours. In general, these storms are expected to remain below severe limits, but an isolated wind gust to 60 mph is possible with stronger storms. Heat indices around 100 degrees are expected through the afternoon and early evening hours. Thunderstorms are expected to redevelop this evening into the overnight. Some storms may produce hail to the size of ping pong balls and wind gusts to 60 mph. Some storms may also produce very heavy rainfall in excess of two inches along the Missouri River in southeast South Dakota into northwest Iowa. Moderate to major flooding continues on several rivers and streams. For specific river details, visit https://water.weather.gov. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No active weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 5 pm.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 4:16 AM CDT | Heat Advisory | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 16 hr |
| Jul 4, 9:37 AM CDT | River Flood Warning | FSD | Lyon, Sioux | 24 hr |
| Jul 4, 10:36 AM CDT | Severe Thunderstorm Warning | FSD | Dickinson, Osceola | 39 min |
| Jul 4, 11:07 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 38 min |
| Jul 4, 5:35 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux | 40 min |
| Jul 4, 6:17 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, O'Brien | 28 min |
| Jul 4, 6:46 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 29 min |
| Jul 4, 9:37 AM CDT | River Flood Warning | FSD | Rock | 44 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.